Alert archive / Oregon / Gale Watches in 2016
Gale Watch 49, NWS Medford, OR
NWS Medford, OR issued this gale watch at Dec 17, 2016, 2:45 PM PST. It took effect at Dec 19, 2016, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 2:45 PM PST (22:45 UTC)
- In effect from
- Dec 19, 2016, 4:00 PM PST
- Expired
- Dec 18, 2016, 2:40 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
282 WHUS76 KMFR 172245 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 245 PM PST SAT DEC 17 2016 PZZ350-356-370-376-181145- /O.NEW.KMFR.GL.A.0049.161220T0600Z-161220T1800Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 245 PM PST SAT DEC 17 2016 ...GALE WATCH IN EFFECT FROM LATE MONDAY EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING. * WINDS...SOUTH 30 TO 35 MPH WITH GUSTS OF 45 MPH. * SEAS...VERY STEEP 15 TO 18 FEET SEAS DUE TO A MIX OF VERY STEEP SHORT PERIOD WIND SEAS AND BUILDING LONG PERIOD WEST SWELL. * AREAS AFFECTED...GALES WINDS AND VERY STEEP SEAS MAY IMPACT AREAS FROM PORT ORFORD NORTH WITHIN 10 NM FROM SHORE AND FROM GOLD BEACH NORTHWARD BEYOND 10 NM FROM SHORE LATE MONDAY EVENING THROUGH TUESDAY MORNING. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
011 WHUS76 KMFR 181113 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 313 AM PST SUN DEC 18 2016 ...INCREASING WINDS AND SEAS LATE MONDAY INTO TUESDAY... .A FRONTAL SYSTEM WILL APPROACH MONDAY AFTERNOON AND THEN MOVE THROUGH MONDAY NIGHT INTO TUESDAY. SOUTHWEST WINDS AND SEAS WILL INCREASE AHEAD OF AND WITH THE FRONT, AND THEN NORTHWEST SWELL WILL BUILD BEHIND IT LATER TUESDAY. PZZ370-190000- /O.NEW.KMFR.SC.Y.0131.161219T1200Z-161221T0000Z/ /O.EXT.KMFR.GL.A.0049.161220T0000Z-161220T1800Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 313 AM PST SUN DEC 18 2016 ...SMALL CRAFT ADVISORY IN EFFECT 4 AM MONDAY TO 4 PM PST TUESDAY... ...GALE WATCH NOW IN EFFECT FROM 4 PM MONDAY AFTERNOON THROUGH 10 AM PST TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...IN EFFECT FROM 4 AM MONDAY TO 4 PM PST TUESDAY. A GALE WATCH IS IN EFFECT FROM 4 PM MONDAY AFTERNOON THROUGH 10 AM PST TUESDAY MORNING. * WINDS...SOUTH 20 TO 30 KT WITH GUSTS 30 TO 40 KT DURING THE DAY ON MONDAY. WINDS WILL THEN INCREASE TO 25 TO 35 KT WITH GUSTS 35 TO 45 KNOTS LATE MONDAY AFTERNOON INTO TUESDAY MORNING. * SEAS...COMBINED SEAS BUILDING TO 9 TO 13 FEET AS SOUTHERLY WIND WAVES AND 17 SECOND PERIOD NORTHWEST SWELL COMBINE ON MONDAY. SIMILARLY MIXED SEAS WILL THEN BUILD FURTHER TO 16 TO 18 FEET TUESDAY. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS ALL AREAS. GALES AND WARNING LEVEL SEAS ARE EXPECTED OVER MAINLY THE NORTHEASTERN PORTION OF THIS COASTAL WATERS ZONE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ350-356-376-190000- /O.EXT.KMFR.GL.A.0049.161220T0000Z-161220T1800Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 313 AM PST SUN DEC 18 2016 ...GALE WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WINDS...SOUTH 25 TO 30 KT WITH GUSTS 30 TO 40 MPH. * SEAS...COMBINED SEAS BUILDING TO 9 TO 13 FEET AS SOUTHERLY WIND WAVES AND 17 SECOND PERIOD NORTHWEST SWELL COMBINE ON MONDAY. SIMILARLY MIXED SEAS WILL THEN BUILD FURTHER TO 12 TO 17 FEET TUESDAY. * AREAS AFFECTED...GALES AND WARNING LEVEL SEAS ARE POSSIBLE FROM ABOUT PORT ORFORD NORTHWARD TO CAPE BLANCO BETWEEN 10 AND 30 NAUTICAL MILES FROM THE COAST DURING THIS TIME PERIOD. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ BTL HTTP://WWW.WEATHER.GOV/MEDFORD
112 WHUS76 KMFR 182240 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 240 PM PST SUN DEC 18 2016 ...INCREASING WINDS AND SEAS MONDAY INTO TUESDAY... .A FRONTAL SYSTEM WILL APPROACH THE WATERS ON MONDAY AND THEN MOVE THROUGH MONDAY NIGHT INTO TUESDAY. SOUTH WINDS AND MIXED SEAS WILL INCREASE AHEAD OF AND WITH THE FRONT... AND THEN NORTHWEST SWELL WILL BUILD BEHIND IT LATER TUESDAY. PZZ350-356-376-191145- /O.EXA.KMFR.SC.Y.0131.161219T1200Z-161221T0000Z/ /O.UPG.KMFR.GL.A.0049.161220T0000Z-161220T1800Z/ /O.NEW.KMFR.GL.W.0067.161220T0000Z-161220T1500Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 240 PM PST SUN DEC 18 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST MONDAY... ...GALE WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 4 AM MONDAY TO 4 PM PST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...FROM PORT ORFORD NORTHWARD...WINDS WILL INCREASE TO SOUTH 25 TO 30 KT MONDAY MORNING INTO EARLY MONDAY AFTERNOON...INCREASING TO 30 TO 35 KT WITH GUSTS UP TO 45 KT MONDAY EVENING AND NIGHT. SOUTH OF PORT ORFORD...SOUTH WINDS WILL INCREASE TO 20 TO 30 KT MONDAY EVENING AND NIGHT. WINDS WILL BECOME NORTHWEST 20 KT BY LATE TUESDAY MORNING ACROSS THE WATERS. * SEAS...COMBINED SEAS BUILDING TO 7 TO 11 FEET MONDAY MORNING INTO MONDAY AFTERNOON AS SOUTHERLY WIND WAVES AND 17 SECOND PERIOD NORTHWEST SWELL COMBINE. SIMILARLY MIXED SEAS WILL THEN BUILD FURTHER TO 12 TO 17 FEET MONDAY EVENING INTO TUESDAY. ELEVATED SEAS WILL PERSIST TUESDAY NIGHT INTO WEDNESDAY. * AREAS AFFECTED...GALES AND WARNING LEVEL SEAS ARE POSSIBLE FROM PORT ORFORD NORTHWARD TO CAPE BLANCO BETWEEN 5 AND 20 NAUTICAL MILES FROM THE COAST AND FROM CAPE BLANCO NORTHWARD DURING THIS TIME PERIOD. SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS ARE EXPECTED TO IMPACT OTHER AREAS. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ370-191145- /O.CON.KMFR.SC.Y.0131.161219T1200Z-161221T0000Z/ /O.UPG.KMFR.GL.A.0049.161220T0000Z-161220T1800Z/ /O.NEW.KMFR.GL.W.0067.161220T0000Z-161220T1500Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 240 PM PST SUN DEC 18 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST MONDAY... ...GALE WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH WINDS WILL INCREASE TO 25 TO 30 KT MONDAY MORNING INTO MONDAY AFTERNOON...INCREASING TO 30 TO 35 KT WITH GUSTS TO 45 KT LATE MONDAY AFTERNOON AND EVENING AND PERSISTING THROUGH EARLY TUESDAY MORNING. WINDS WILL BECOME NORTHWEST 20 KT BY LATE TUESDAY MORNING ACROSS THE WATERS. * SEAS...COMBINED SEAS BUILDING TO 9 TO 13 FEET AS SOUTHERLY WIND WAVES AND 17 SECOND PERIOD NORTHWEST SWELL COMBINE ON MONDAY. SIMILARLY MIXED SEAS WILL THEN BUILD FURTHER TO 14 TO 18 FEET TUESDAY. ELEVATED SEAS WILL PERSIST TUESDAY NIGHT INTO WEDNESDAY AND MAY BUILD HIGHER. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS ALL AREAS MONDAY MORNING INTO MONDAY AFTERNOON. GALES AND WARNING LEVEL SEAS ARE EXPECTED OVER MAINLY THE NORTHERN AND EASTERN PORTION OF THIS COASTAL WATERS ZONE LATE MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Dec 17, 9:02 AM PST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 17, 9:02 AM PST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PST Sat Dec 17 2016
.DISCUSSION...No forecast updates have been made this morning. See
previous discussion for more information.
The area remains under the influence of a cold low-level air mass
spreading from the northern Rockies. Temperatures dropped to the
single digits over much of the east side, with some areas of Klamath
and Lake Counties dropping below 0 degrees F. Temperatures in west
side valleys dropped well below freezing, with readings of 22 here
at KMFR, 26 at KRBG, and in the teens and 20s elsewhere.
We're currently downstream of a long wave ridge. Pressure aloft will
rise as the ridge builds...maintaining stable conditions. Patchy
freezing fog is evident on road cams in west side valleys, and
should clear within the next few hours as temperatures warm.
The freeze warning and frost advisory along the coast will be
allowed to expire at 9, as temperatures are warming. Tonight will
also be a cold night, so frost/freeze products may be issued for
tonight.
The Coquille River at Coquille is slowly receding, but remains above
flood stage. Historically, flooding there recedes slowly. The flood
warning will remain in effect, at least until late this evening.
&&
.AVIATION...17/12Z TAF CYCLE...Sky clear over southern Oregon for
expect for some mid level clouds in the Willamette Valley. Expecting
this trend to continue as the lower and mid levels appear a little
too dry to support any low level stratus and IFR conditions.
The only uncertainty remains with fog this morning in the Umpqua and
Rogue valleys. It appears the models are a little too moist, so
went the clear skies for the remainder of the morning. IFR
conditions are still possible for a brief time, but kept them out
of the TAF based on latest thinking with very weak low level off
shore flow. - Smith
&&
.MARINE...Updated 430 AM PST Saturday December 17th 2016...North
winds increase beyond 10nm this afternoon through early Sunday.
Gusts may approach small craft advisory criteria. Confidence is high
with small craft winds arriving later Monday in advance of a cold
front. Brief gales may occur early Tuesday from Cape Blanco
northward with frontal passage and wind shift by Tuesday afternoon.
Large long period swell between 13-15 ft at 15 seconds is forecast
to impact the waters Monday night and Tuesday followed by a second
long period west swell of 15-17 ft at 18 seconds Tuesday evening
into Wednesday. Seas remain elevated through week's end with a
couple more frontal passages Wednesday night through Thrsday. MTS
&&
.PREV DISCUSSION... /Issued 1238 AM PST Sat Dec 17 2016/
UPDATE...Updates to Aviation and Marine discussions. MTS
DISCUSSION...17/00Z NAM/GFS/EC in.
The hemispheric view continues to show a wave number of 3 around
the globe with two strong blocking highs over the Pacific Ocean
and Western Europe. That usually means a stagnant or regressive
pattern.
It is very cold across the CWA this morning with temperature below
freezing just about everywhere but the immediate coast...and it
is in the 30s there. Over the east side many locations have
fallen into the single digits and a few locations are already
below zero. There is also some low clouds and fog...mostly in the
Umpqua Valley and over the east side valleys. Coverage is
diminishing as the air mass dries out.
The flow aloft has turned to northwest to north as a long wave
ridge builds in from the southwest. This ridge will hold in place
offshore into Monday morning. So the weekend will start off very
cold, but will remain dry with a warming trend. Inland highs
Saturday will be 5 to 10 degrees below normal over the west side
and 10 to 15 degrees below normal east of the Cascades. Highs
temperatures will warm to 0 to 5 degrees below normal over most
of the area Monday.
A short wave riding over the ridge will flatten it Monday. The
Medford CWA will catch the weak southern end of the associated
surface front...and this will bring the next chance of
precipitation to the area. At this time it looks to be a weak
system with the bulk of the precipitation falling along the
coast...Coast Range...Umpqua Valley...and adjacent Cascades.
The Monday system will be the first of a series as the pattern
transitions to a progressive one with low amplitude troughs and
ridges moving through quickly.
A stronger upper trough will move onshore Tuesday, and the
associated surface front will move onshore late Monday night into
Tuesday morning. This looks to be a fairly wet system that will
bring precipitation to most, if not all, of the CWA Tuesday.
Post-frontal showers will dissipate Tuesday night as another ridge
moves through, quickly followed by the next trough, which will
push a front onshore Wednesday night (GFS) or Thursday (EC). More
systems will follow into the weekend. Nothing extreme, but it will
be a fairly wet and occasionally breezy pattern.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-022.
Freeze Warning until 9 AM PST this morning for ORZ021.
CA...None.
Pacific Coastal Waters...None.
MSC/JRS/MTS/CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:18 PM PST | Frost Advisory | MFR | Coos, Curry, Douglas | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.